Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 153, NWS Mobile, AL

August 19, 2001Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 19, 2001, 2:46 PM CDT for Covington County, Alabama. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 19, 2001, 2:46 PM CDT (19:46 UTC)
Expired
Aug 19, 2001, 3:30 PM CDT
In force
44 min
Issued by
NWS Mobile, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Covington County, AL

What was reported inside it

TimeReportWhereRemark
Aug 19, 3:15 PM CDTHail 0.75Andalusia, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

810 
WUUS54 KMOB 191947
SVRMOB
ALC039-192030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
246 PM CDT SUN AUG 19 2001

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 330 PM CDT

* AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF RED LEVEL...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE MOVING MOSTLY OVER THE NORTHERN    
  PART OF THE COUNTY DURING THE NEXT HOUR. 
  
STRONG DAMAGING WIND...LARGE HAIL AND DEADLY LIGHTNING ARE LIKELY 
WITH THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A 
STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3144 8666 3125 8661 3123 8626 3143 8631

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:59 AM CDT, 11 hours 47 minutes earlier.

Area forecast discussion, Aug 19, 2:59 AM CDT, 11 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
259 AM CDT SUN AUG 19 2001

SERIES OF MID/UPPER LEVEL SHORTWAVES WILL CONTINUE TO MOVE ACROSS
THE AREA THROUGH MONDAY.  DIFFICULT TO PICK ANY PREFERRED AREA FOR
PRECIP TODAY AND TONIGHT WITH SIGNIFICANT DIFFERENCES WITH THESE
FEATURES IN MODELS SO WILL STAY WITH GOOD CHANCE POPS TODAY AND
SLIGHT CHANCE TO CHANCE POPS TONIGHT.  MODEL SOUNDINGS SHOW DRYING
SLOWLY CONTINUING ALOFT AS THE UPPER TROF NEARS...SO ISOLATED
STRONG/SEVERE STORMS ARE AGAIN POSSIBLE THROUGH THIS
EVENING...MAINLY OVER INLAND ZONES NEAR WHERE SPC HAS OUTLOOKED A
SLIGHT RISK AND DRIEST AIR IS EXPECTED TO EXIST ALOFT.

AS THE H5 TROF MOVES ACROSS THE AREA ON MONDAY...A WEAKENING FRONT
IS PROGGED TO MOVE NEAR THE GULF COAST PER THE AVN AND HPC WHILE THE
ETA TAKES IT JUST INTO THE NORTHERN PORTION OF THE FORECAST AREA.
WILL STAY WITH THE PREVIOUS SHIFTS THINKING AND LIMIT THE FRONTS
SOUTHERN ADVANCE TO OVER OUR NORTHERN AREA BY MONDAY NIGHT.
ALTHOUGH GENERAL DRYING OCCURS...MODEL SOUNDINGS STILL SHOW
SUFFICIENT DEPTH OF MOISTURE THROUGH H8 TO SUPPORT CONVECTION FROM
SEA BREEZE ACTIVITY AND ALONG THE WEAK FRONT.  EXPECT COASTAL
COUNTIES TO HAVE THE BEST COVERAGE...WHERE HIGHER CAPES AND BETTER
MOISTURE DEPTH WILL BE LOCATED.  ISOLATED SEVERE STORMS WILL AGAIN
BE A RISK...BUT LOOKS TO BE MORE OVER THE SOUTHERN PORTION OF THE
FORECAST AREA.

EXTENDED RANGE...WILL HAVE TO CONTINUE TO MONITOR CHANTAL...BUT
OTHERWISE CURRENT EXTENDED PACKAGE LOOKS GOOD FOR AUGUST CLIMO.

FIRE AND MARINE...NO HIGHLIGHTS.  WEST TO SOUTHWEST WINDS NEAR 10
KNOTS THROUGH MONDAY NIGHT WITH SEAS 2 FEET OR LESS.

PRELIM CCF NUMBERS...
MOB TB 091/074 092/073 093 295242
PNS TB 090/074 091/073 092 295242
DTS TB 089/076 090/076 090 295242
GZH TB 091/070 092/069 093 295332
2R0 TB 091/070 092/067 093 295332
61A TB 091/070 092/067 093 295332

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:52 PM CDTSevere Thunderstorm WarningMOBClarke53 min
Aug 19, 1:45 PM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia60 min
Aug 19, 1:45 PM CDTSevere Thunderstorm WarningMOBMobile60 min
Aug 19, 1:57 PM CDTSevere Thunderstorm WarningMOBConecuh, Covington48 min
Aug 19, 3:05 PM CDTTornado WarningMOBCovington25 min
Aug 19, 3:38 PM CDTSevere Thunderstorm WarningMOBCovington22 min
Aug 19, 3:45 PM CDTTornado WarningMOBCovington30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.